Sticky Blood-Hughes Syndrome Support
8,089 members8,325 posts

INR levels up again

I went to the clinic yesterday as my INR had shot up again to 4.9 and it should be in the 3-4 range. They took bloods and told me to take less Warfarin, I guess they know whats best, its still a worry. A few weeks ago because of an awful, awful cough I had, my doctor precribed some anti-biotics it cleared the cough but I think this started the increase in my INR, although I stopped more than a week ago would it still be affecting things?

10 Replies
oldestnewest

Yes, there are a number of drug interactions with warfarin and antibiotics are high on the list.

Reply

Thanks Kate, I appreciate it.

Reply

I was on antibiotics and steroids for a bad chest and cold, my gp panicked cos my INR went up to over 8, had to have vit k, settled again now, but both those mess up inr levels

Reply

Thank you Sue, I hope all is well now.

Reply

Hi Harrio

When I was on Warfarin (I'm now on Heparin) my INR was affected by antibiotics. I used to self test, daily, and self manage so I was able to adjust my dose to keep my INR in range.

Best wishes.

Dave

Reply

Hi Dave

Thanks mate, I appreciate your comments and I hope all is well with you.

Reply

Hi Harrio ... I've had, what I call, spikes in my INR for the past 3-4 mths now. It happens every now and again ... my inr goes too low for no apparent reason (no missed anticoags, not taken to many anticoags, no change in medication), then it went too high and I ended up with 2 bleeds in the left leg. Anticoags were adjusted as it had gone to 4.9. Painkillers were adjusted as I was in tremendous pain with the bleeds and yes, went the following week and it was too low ... 1.7, again anticoags were adjusted and went for another inr check the following week and it was 6.9 !!! Anticoags again adjusted, and no change in the painkiller doses, and my inr is now 1.9. Anticoags have again been adjusted and I wait to see with interest if the blood 'spike' of my inr has settles and get back to a good run of inr checks ... I won't hold my breath. I've made an appt with my gp , if the inr is not settled I'm going to ask if I can have the anticoag changed to something else or injections ... I don't take warfarin as my hair started to fall out and my inr was all over the place, worse than what it is now. I take Sinthrome and for years it has been fine up until the past 2 - 3 years when the spikes have started to appear every few months or so ... so strange. Trey xxx

Reply

Hi Trey

Im sorry to hear of your problems, lets hope it rights itself this time and lets you relax a bit. I do appreciate what you say, take care.

Reply

Antibiodoics effect the INR sometimes directly by the meds' interaction with anticoagulant meds and with blood factors; and indirectly by clearing your gut of those friendly gut dwelling biodics which help digestion. When food's trajectory through the gut is changed, the amount of Vitamin K absorption also changes. But when you need antibiodics you need antibiodics. I try to make sure I include pickles and yogurt and sour kraut ( made of red cabbage) when I'm put on antibiodics so as to keep my gut as normal as possible.

Gina

Reply

Ok Gina, thats very useful information thank you.

Reply

You may also like...